Probiotics: Preventing Complications of Antibiotic Use
Antibiotics and Dysbiosis C. difficile Infection and Diarrhea (CDAD)
C. difficile Infection

C. difficile colonizes the large intestine, but it is not always a pathogen.

With dysbiosis there is potential for overgrowth of pathogenic microorganisms, including toxigenic C. difficile, which is estimated to be responsible for 10% to 20% of cases of noncolitis AAD.4

C. difficile infection (CDI) can range in severity from diarrhea (C. difficile associated diarrhea or CDAD) to pseudomembranous colitis, which results in significant morbidity and mortality.

Risk factors for infection with C. difficile include7,11

  • Recent antibiotic exposure (which results in dysbiosis)
  • Hospitalization (where colonization rates range from approximately 10% to 25%)
  • Age over 65 years (which reduces immune response)
  • Medications that suppress acid production (e.g. proton pump inhibitors and H2 blockers)
  • Comorbid conditions such as IBD and gastrointestinal surgery also increase the risk

While all antibiotics can potentially cause CDAD, the most commonly implicated antibiotics include4

  • Clindamycin
  • Extended spectrum penicillins
  • Cephalosporins

Most cases of C. difficile occur in inpatient settings (hospitals and long-term care facilities); however, outpatient cases can also occur.4


Did you know?

Did you know?

Ampicillin, amoxicillin-clavulanic acid, cephalosporins and clindamycin all increase the risk of acquiring C. difficile? Approximately 2% to 3% of individuals who acquire C. difficile will be asymptomatic carriers.